Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 211, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jul 10, 2003, 2:38 PM EDT for Mason County, Kentucky; Brown County, Ohio. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2003, 2:38 PM EDT (18:38 UTC)
- Expired
- Jul 10, 2003, 3:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
Counties Mason County, KY, Brown County, OH
The radar
The Cincinnati radar (KILN), 66 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 12:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KILN 101838
SVRILN
KYC161-OHC015-101915-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
237 PM EDT THU JUL 10 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MASON COUNTY IN KENTUCKY...
BROWN COUNTY IN OHIO...
* UNTIL 315 PM EDT...
* AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS 5 MILES SOUTH OF GEORGETOWN...MOVING NORTHEAST
AT 30 MPH.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GEORGETOWN...
RIPLEY...
MINERVA...
MAYSVILLE...
ABERDEEN...
DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
LAT...LON 3902 8375 3902 8367 3879 8369 3871 8375
3866 8382 3860 8395 3878 8403 3884 8406What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:58 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 10, 12:58 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 1258 PM EDT THU JUL 10 2003 ADDED WATCH TODAY H5 PATTERN IN FAIR AGREEMENT BETWEEN MODELS THROUGH SUNDAY. UKMET IS A LITTLE QUICKER THAN THE GFS SWINGING THE MEAN TROF TOWARDS THE EAST COAST ON MONDAY AND EVEN HAS A BIT OF NEG TILT TO IT. CANADIEN IS MID GROUND BETWEEN THE TWO AND HAS THE TROF E OF FCST AREA AT THIS TIME BUT NOT AS FAR E AS THE UKMET. ECMWF IS JUST SLIGHTLY FASTER, SO ATTM ID LEAN TOWARDS A SLIGHTLY FASTER GFS SOLUTION. AT 0Z WED...MEAN TROF IS STILL OVER GTLKS REGION AND MRF SHOWING A REINFORCING WAVE DROPPING FROM THE NW WHICH IS SUPPORTED BY THE CANADIEN MODEL. AT THE SFC...BOTH 0 AND 6Z GFS SHOWING A BIT OF AN INVERTED TROF MOVING THROUGH SERN FCST AREA AHEAD OF THE H5 TROF AS IT CUTS INTO THE PREDOMINANT RIDGE OF SFC HIGH PRESSURE THATS SUPPOSED TO LAY OUT SW-NE. CANADIEN IS DRY WITH THIS FEATURE AND REALLY HAS IT FURTHER SE TOWARDS VA. I BELIEVE THAT THE FEEDBACK FROM THE TROPICAL SYSTEM WILL CHANGE THE STRENGTH AND TRACK OF THIS WEAK SFC WAVE AND IM GOING TO KEEP THE FCST THE SAME WITH SLIGHT CHANCE OF SHOWERS ON SUNDAY AND PLAY DOWN THE MENTION OF THUNDER. YESTERDAYS HPC MAPS DONT ACCOUNT FOR WEAK WAVE AND JUST HAVE THE AXIS OF THE HIGH OVER FCST AREA. ON WED...GFS SHOWING A DECENT SFC WAVE MOVING THROUGH NRN GTLKS AND ASSOCIATED CDFNT. WILL KEEP THE CHANCE POPS GOING HERE (HIGHEST IN THE NORTH) FOR THIS DAY WITH THUNDERSTORMS BUT FEEL THAT THIS SYSTEM WILL WEAKEN AS IT RUNS INTO ESTABLISHED HIGH PRESSURE. FOR TONIGHT...WILL NOT GET TOO FANCY WITH FRONT BUT TRY TO ADD SOME TIMING IF POSSIBLE. GRIDS WILL BE UPDATED ASAP FOR PM ISSUANCE BUT AM NOT GOING TO ADJUST FOR THE POPS THAT I INCREASED WITH THE WATCH THIS AFTERNOON. .ILN... SEVERE THUNDERSTORM WATCH UNTIL 6 PM TONIGHT...SOUTH OF BUT NOT INCLUDING THE I-70 CORRIDOR. FLOOD WATCH ENTIRE AREA UNTIL 12 AM EDT FRIDAY. FRANKS
Hazardous weather outlook, Jul 10, 5:25 AM EDT, 9 hours 13 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-101115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 525 AM EDT THU JUL 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AS A STRONG COLD FRONT APPROACHES THE REGION. SOME THUNDERSTORMS WILL BE SEVERE THIS AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. HEAVY RAIN WILL ALSO BE POSSIBLE FROM ANY STORMS THAT DEVELOP...WHICH MAY AGGRAVATE EXISTING FLOODING PROBLEMS ACROSS WEST CENTRAL OHIO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. RYAN
In the hours before
Special weather statement, Jul 10, 11:00 AM EDT, 3 hours 38 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-102100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1100 AM EDT THU JUL 10 2003 ...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EVENING... A STRONG COLD FRONT WILL MOVE INTO THE LOWER GREAT LAKES AND OHIO VALLEY LATE THIS AFTERNOON AND INTO THIS EVENING. A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE ACROSS THE REGION. THE COMBINATION OF THE APPROACHING COLD FRONT AND DAYTIME HEATING WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL... FURTHER AGGRAVATING EXISTING FLOODING PROBLEMS. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE REGION. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. WINDS IN THE LOWER ATMOSPHERE WILL BE CONDUCIVE FOR A FEW OF THE STORMS TO ROTATE...AND THERE IS THE POSSIBILITY FOR ISOLATED TORNADOES. SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE REGION LATER TODAY AND TONIGHT. LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS FOR FURTHER UPDATES.
Local storm report, Jul 10, 11:58 AM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1158 AM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM DRY RIDGE KY FLOOD
07/09/03 GRANT 2.5 INCHES OF RAIN FELL AT
STEVENS AND CLARKS CREEK.
BOTH OUT OF BANKFULL.
REPORTED BY COUNTY ROAD
GARAGE.
0845 PM CARROLLTON KY FLOOD
07/09/03 CARROLL BETWEEN 715 AM THROUGH 845
AM 2 TO 3 INCHES OF
RAINFALL CAUSED HIGH WATER
ON ROADS AND BASEMENT
FLOODING. REPORTED BY LAW
ENFORCEMENT.Local storm report, Jul 10, 1:02 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
102 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM OWENTON KY WIND DAMAGE
07/09/03 OWEN ON SR 227 NEAR WHEATLEY
TREES DOWNED.REPORTED BY
LAW ENFORCEMENT.
0745 PM AMELIA OH WIND DAMAGE
07/09/03 CLERMAONT TREES AND POWER LINES
DOWNED AT POND RUN.
REPORTED BY LAW
ENFORCEMENT.
0805 PM MILFORD OH WIND DAMAGE
07/09/03 CLERMONT 3 TREES DOWNED IN EAST
MILFORD. REPORTED BY LAW
ENFORCEMENT.
0839 PM 2 W MT. ORAB OH WIND DAMAGE
07/09/03 BROWN 2 TREES DOWNED ON EASTWOOD
AND MALADY ROADS.
1230 AM 2 N OSGOOD IN FLOOD
07/10/03 RIPLEY AT NAPOLEON ROADS CLOSED
DUE TO FLOODING. REPORTED
BY LAW ENFORCEMENT.
0130 AM 6 W LAWRENCEBURG IN FLOOD
07/10/03 DEARBORN HIGH WATER OVER ROADS AT
GUILFORD. REPORTED BY LAW
ENFORCEMENT.
0500 AM COLERAIN TWP OH FLOOD
07/10/03 HAMILTON HIGH WATER OVER ROADS.
REPORTED BY LAW
ENFORCEMENT.
0500 AM FAIRFIELD BEACH OH FLOOD
07/10/03 FAIRFIELD HIGH WATER OVER ROADS.
REPORTED BY LAW
ENFORCEMENT.
0600 AM VERSAILLES IN FLOOD
07/10/03 RIPLEY BETWEEN 6 AM THROUGH 700
AM HIGH WATER OVER ROADS.
ALSO LAUGHERY CREEK IS AT
BANFULL. REPORTED BY LAW
ENFORCEMENT.
0500 AM MASON OH FLOOD
07/10/03 WARREN BETWEEN 330 AM AND 500 AM
WATER OVER ROADS. REPORTED
BY LAW ENFORCEMENT.The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:17 PM EDT | Tornado Warning | ILN | Lewis | 43 min |
| Jul 9, 8:06 PM EDT | Severe Thunderstorm Warning | ILN | Brown | 39 min |
| Jul 9, 8:25 PM EDT | Severe Thunderstorm Warning | ILN | Highland | 35 min |
| Jul 10, 2:40 PM EDT | Severe Thunderstorm Warning | ILN | Adams | 50 min |
| Jul 10, 3:04 PM EDT | Flash Flood Warning | ILN | Pike | 116 min |
| Jul 10, 3:19 PM EDT | Flash Flood Warning | ILN | Hocking | 116 min |
| Jul 10, 3:30 PM EDT | Severe Thunderstorm Warning | ILN | Pike, Scioto | 45 min |
| Jul 10, 3:33 PM EDT | Flash Flood Warning | ILN | Scioto | 117 min |
| Jul 10, 4:11 PM EDT | Severe Thunderstorm Warning | ILN | Scioto | 49 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.